Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
Am J Otol. 1995 Sep;16(5):653-7.

Ototoxicity of ear drops: a clinical perspective.

Author information

  • 1Department of Otorhinolaryngology, University Hospital Zürich, Switzerland.

Abstract

Although experimental data confirm the presence of ototoxicity due to topical ear drops, the clinical relevance still remains debatable. Only few case reports document sensorineural hearing loss (SNHL) attributable to ototopical preparations in patients with chronic otitis media. A careful review of 134 patients charts evaluated between 1953 and 1995 for possible antibiotic related ototoxicity revealed two patients with bilateral profound SNHL attributable to excessive administration of framycetin- and polymyxin-containing ear drops in the presence of tympanic membrane perforation. Although ototopical preparations are widely used, they rarely induce SNHL. The authors emphasize patient education, application of topical ear drops using soaked gauze strips, and documentation of the patients hearing status at the beginning of the treatment regimen.

PMID:
8588672
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Write to the Help Desk